Perfect Food RAW Meal RAW Protein


Article Content

Issue 100: Oh, Snap!

It’s an ironic twist, to say the least.

A popular family of osteoporosis drugs called bisphosphonates may actually lead to weakening of bones, increasing the risk of fractures, including the breaking of the thigh bones while simply walking, going down stairs or participating in low-impact exercise.

It’s pretty surprising to patients and doctors alike. For instance, Dr. Kenneth Egol of New York University says, “We are seeing [thigh fractures in] people just walking, walking down steps, and in patients who are doing low-energy exercise.” He says that the injuries appear similar to those you would normally see in car accidents than from a minor fall. He notes that “the femur (or thigh bone) is one of the strongest bones in the body.” It’s a pattern he calls “very unusual.”

Egol isn’t alone in observing this alarming trend. Researchers from New York Presbyteriain/Weill Cornell Medical Center reviewed the files of 70 people who were admitted to the hospital’s Level 1 trauma center between 2002 and 2007 for thigh bone (femur) fractures. Fifty-nine were women and 25 were taking a bisphosphonate alendronate drug. Of the 20 people who suffered a stress fracture due to little or no trauma, 19 were taking this drug. The researchers found a definite correlation between fractures and this supposed bone-supporting drug. 

That’s not all they discovered, though. They found that those who use bisphosponates for more than five years may be predisposed to breaking their femurs. Why? The drugs are designed to disrupt the body’s natural bone-maintenance mechanisms, and researchers believe that, over time, this undermines the skeleton’s ability to regenerate.

Orthopedic trauma surgeon Joseph Lane of the Hospital for Special Surgery in New York City agrees, saying, “When they are on it for five, six, seven or eight years, they lose their ability to remodel and regenerate their skeleton. [Some women] are very vulnerable and they will then develop problems of brittle bones.”

Even with all these negative and potentially unhealthy effects, the drug manufacturers and the FDA have been slow to communicate this particular possible side effect to users—according to reports. In 2008, the FDA first contacted one manufacturer about emerging evidence of thigh fractures. After 16 months, the manufacturer finally added this to the long list of possible side effects. It’s no surprise, then, that thigh bone fractures are increasing. “Over the last 18 months we are seeing this more frequently,” says Egol.

There were hints of this possibility along the way, though. Bisphosphonates and particularly alendronate (a generic name) are popular and doctors are giving them to women who are considered “at risk” for osteoporosis. The drug, however, has already been linked to musculoskeletal pain and jaw unhealth known as osteonecrosis, which literally means “bone death.”

Oh, snap! It’s yet another bad report for bone drugs, so be aware.

 

This information is intended for educational and informational purposes only. It should not be used in place of an individual consultation or examination or replace the advice of your health care professional and should not be relied upon to determine diagnosis or course of treatment.


Healthy Hormones (Balanced Hormones = Balanced Life)
Have a Question About a Garden of Life Product - Call Us at 1-866-465-0051